Iowa, 2008Sleet in Iowa, December 14, 2008
December 14, 2008 · NWS DVN · 3 events in 3 counties and zones
An intense arctic cold front tracked across eastern Iowa and western Illinois on December 14, 2008. There was an incredible 50 degree or more temperature drop over about a 12 hour period after the passage of the front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense arctic cold front tracked across eastern Iowa and western Illinois on December 14, 2008. There was an incredible 50 degree or more temperature drop over about a 12 hour period after the passage of the front. Afternoon temperatures that were in the 50s had fallen to the single digits and even several degrees below zero by late in the evening. To make matters worse, thunderstorms producing heavy sleet developed in the early evening hours just behind the arctic front. These storms erupted from the Quad Cities to Burlington with sleet accumulations of 1/2 to 1 inch in less than 2 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 14, 2:55 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 14, 2:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CST SUN DEC 14 2008
.SYNOPSIS...
A VERY INTENSE...FAST MOVING ARCTIC FRONT IS MOVING ACROSS THE
FORECAST AREA AT 2 PM THROUGH 7 PM WITH TEMPERATURES DROPPING 20 TO
30 DEGREES WITHIN 2 HOURS OF PASSAGE. AREAS OF RAIN ARE DEVELOPING
IN THE PAST HOUR ALONG AND BEHIND FRONT WITH FREEZING RAIN AND SLEET
TO OVERSPREAD FORECAST AREA LATE THIS AFTERNOON AND INTO THIS EVENING
CHANGING TO SNOW BY MID EVENING BEFORE ENDING. WEST WINDS OF 25 TO
35+ MPH WILL COMBINE WITH TEMPERATURES FALLING INTO THE UPPER TEENS
TO LOWER 20S TO CAUSE FOR CONSIDERABLE ICING ON SURFACES NEXT 6 TO 8
HOURS ALONG AND ESPECIALLY EAST OF A DBQ-IOW-IRK LINE. A WINTER
WEATHER ADVISORY WILL BE ISSUED FOR A COMBINATION OF ICE UP TO TWO
TENTHS OF AN INCH AND 1 TO 2 INCHES OF SNOW OVER SE 3/4 OF FORECAST
AREA. EXTREMELY COLD TEMPERATURES WELL BELOW ZERO AND GUSTY WINDS
OF 40 MPH INTO NW IOWA SUPPORT WIND CHILL ADVISORY CRITERIA TO MOVE
INTO NW 1/4 AREA BY 2 AM.
&&
.SHORT TERM...TONIGHT AND MONDAY...
ONE OF THE STRONGEST ARCTIC FRONTS IN YEARS TO PASS AS MENTIONED
ABOVE AND HAVE LOWERED TEMPERATURES WITH ZERO TO 5 BELOW NW 1/3 AND
SINGLE DIGITS ELSEWHERE BY MORNING. WINTER WEATHER ADVISORY TO START
AT 5 PM UNTIL MIDNIGHT ALONG MISSISSIPPI RIVER AND 8 PM EAST OF
MISSISSIPPI RIVER UNTIL 2 AM. WIND CHILL ADVISORY STARTS AT 2 AM
NORTHWEST OF A DBQ TO CID TO OTM LINE UNTIL 9 AM FOR WIND CHILLS OF
20 TO 30 BELOW THAT COULD COME CLOSE TO HIGHWAY 61 CORRIDOR AND ALSO
AS LATE AS 11 AM FOR EVENING SHIFT TO REASSESS. MONDAY...VERY COLD
AND LOWERED HIGHS TO 8 TO 15 ABOVE BUT CONCERN PER ANALYSIS SUGGESTS
MAX TEMPS MAY NEED FURTHER TRIMMING BY AT LEAST A FEW MORE DEGREES
MANY LOCATIONS WITH WIND CHILLS STAYING NEAR TO BELOW ZERO ALL DAY
WITH NW WINDS OF 20 TO 30 MPH. ..NICHOLS..
.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
STRONG SOUTHWEST FLOW ALOFT THIS UPCOMING WEEK ENSURES AN ACTIVE
PERIOD OF WEATHER. OPERATIONAL MODELS AGREE ON A HIGH END ADVISORY
EVENT FOR TUESDAY INTO TUESDAY NIGHT. WIDESPREAD ACCUMULATIONS OF
3-6 INCHES EXPECTED WITH A COUPLE OF 7 INCH AMOUNTS NOT OUT OF THE
QUESTION. THIS LOOKS TO BE ABOUT A 12 HOUR PERIOD OF AT LEAST
MODERATE LIFT AS THE REGION WILL BE ON THE NOSE OF A 30-40 KNOT LOW
LEVEL JET WHICH WILL BE OVERRUNNING A STRONG MID-LEVEL BAROCLINIC
ZONE. FORECAST SOUNDINGS ALSO INDICATE DECENT DENDRITIC SNOW GROWTH.
PRECIPITABLE WATER VALUES INCREASE TO ABOUT .50 WHILE MIXING RATIOS
ARE PROGGED TO BE 3-4 G/KG. WITH SNOW RATIOS OF 15-20:1 MUCH OF THE
CWA SHOULD RECEIVE A DECENT SNOWFALL. LATER SHIFTS CAN EVALUATE THE
NEED FOR AN ADVISORY FOR THIS EVENT. WAS CONSIDERING A WINTER STORM
WATCH BUT LUCKILY WIND DOESNT APPEAR TO PLAY A ROLE. ECMWF/GFS DO
NOT INDICATE ANY SURFACE REFLECTION AND IN FACT SHOW A RATHER WEAK
GRADIENT.
NEXT SIGNIFICANT EVENT SHOULD ARRIVE THURSDAY AND END EARLY FRIDAY.
HOWEVER THERE ARE DISAGREEMENTS BETWEEN THE ECMWF AND GFS MODELS.
THE GFS HAS THE SURFACE LOW STRONGER...FARTHER NORTH AND IS FASTER
WITH THE SYSTEM. BELIEVE THE ECMWF WITH ITS MORE SOUTHERN TRACK WILL
END UP MORE ACCURATE GIVEN THAT THE ARCTIC AIR AT THE SURFACE SHOULD
BE MORE ENTRENCHED ACROSS THE REGION. ALSO WITH THE EXPECTED
SNOWFALL FROM TUESDAY IT WILL BE TOUGH TO WARM UP. THE MEX GUIDANCE
HAS TEMPERATURES WARMING INTO THE 40S TO NEAR 50 ON THURSDAY. WILL
DISCOUNT THIS AND KEEP THE CWA MAINLY IN THE 20S DUE TO THE EXPECTED
SNOW COVER. THIS MAKES FOR AN INTERESTING SITUATION AS EVEN THE
ECMWF WARMS THE LOW LEVELS WITH THE 850 MB TEMPERATURE RISING ABOVE
FREEZING OVER MOST OF THE CWA. WITH A 40+ KNOT SOUTHERLY LOW LEVEL
JET GULF MOISTURE WILL BE PLENTIFUL WITH MIXING RATIOS PROGGED OVER
THE DVN CWA OF AT LEAST 5 G/KG. THIS SCENARIO SUGGESTS AT LEAST A
SIGNIFICANT TO POSSIBLY A MAJOR ICE STORM AND/OR SNOWSTORM IN THE
REGION. TOO EARLY IN THE GAME TO PIN DOWN THE EXACT AMOUNTS AND
LOCATIONS OF ICE VS SNOW.
ECMWF PROGGING A DEEPENING UPPER TROUGH TO PLUNGE SOUTHEAST INTO THE
MIDWEST NEXT WEEKEND. VERY COLD AIR ARRIVES WITH 850 MB TEMPS
DROPPING TO -20C OVER THE CWA. HAVENT INTRODUCED SNOW SHOWERS WITH
THIS FEATURE AT THIS TIME BUT LATER SHIFTS MAY NEED TO ADD TO GRIDS
AND MAY ALSO NEED TO LOWER TEMPERATURES EVEN MORE. ..HAASE..
&&
.AVIATION...
MVFR TO IFR CONDITIONS WITH AREAS FZRA/PL/SN TO OVERSPREAD ALL
TERMINALS UNTIL 04Z. CIGS OF 1-3K AGL AND VSBYS 2-5 MILES IN
PRECIPITATION WITH ISOLATED BRIEF PERIODS OF LIFR CIGS AOB 1,000 AND
VSBYS LESS THAN 1 MILES IN HEAVIEST PRECIPITATION. WEST WINDS OF 20
TO 35 KTS TO POSE BL TURBULENCE THROUGH 18Z. PATCHY BLSN WITH VSBYS
OF 3 TO 6 MILES POSSIBLE AFTER 04Z PM UNTIL 12Z WITH LOCATIONS
RECEIVING 2 OR MORE INCHES. VFR CIGS AS SKIES CLEAR AND VSBYS TO
RETURN BETWEEN 04Z AND 08Z AS ARCTIC AIR MOVES FURTHER IN.
..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY BETWEEN 5 PM AND MIDNIGHT ALONG/EAST OF
A DBQ TO IOW TO FFL LINE.
IL...WINTER WEATHER ADVISORY BETWEEN 7 PM AND 2 AM EXCEPT ALONG
MISSISSIPPI RIVER WHERE RUN S FROM 5 PM UNTIL MIDNIGHT.
MO...WINTER WEATHER ADVISORY BETWEEN 5 PM AND MIDNIGHT.
&&
NICHOLS/HAASEHazardous weather outlook, Dec 14, 4:39 AM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 AM CST SUN DEC 14 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
439 AM CST SUN DEC 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A WINTRY MIX OF SLEET AND FREEZING RAIN WILL OVERSPREAD THE AREA
WITH THE PASSAGE OF AN ARCTIC FRONT LATE THIS AFTERNOON AND
EVENING. FREEZING RAIN AND SLEET MAY RESULT IN ICE ACCUMULATIONS
LESS THAN A QUARTER INCH...MAINLY EAST OF THE MISSISSIPPI RIVER
EARLY IN THE EVENING. THE MIXED PRECIPITATION WILL CHANGE TO SNOW
FROM WEST TO EAST EARLY IN THE EVENING...WITH SNOW ACCUMULATIONS
UP TO 1 TO 2 INCHES BY MIDNIGHT WEST OF A LINE FROM KEOKUK IOWA TO
FREEPORT ILLINOIS.
THE COLD FRONT WILL ALSO BRING A SHARP DROP IN TEMPERATURES. MILD
AFTERNOON READINGS IN THE 40S AND LOW 50S WILL BE REPLACED BY
TEENS AND 20S AFTER SUNSET. WEST WINDS FROM 20 TO 30 MPH BEHIND
THE FRONT WILL RESULT IN BITTER COLD WIND CHILL READINGS...DROPPING
AS LOW AS 10 BELOW TO 20 BELOW ZERO OVER EASTERN IOWA AND
NORTHEAST MISSOURI TOWARD MORNING. ALSO...THE STRONG WINDS WILL
PRODUCE AREAS OF BLOWING SNOW OVERNIGHT.
A FLOOD WARNING REMAINS IN EFFECT INTO EARLY NEXT WEEK FOR THE
ROCK RIVER NEAR JOSLIN DUE TO ICE JAMS. SEE THE LATEST FLOOD
STATEMENTS FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
IT WILL BE SIGNIFICANTLY COLDER AND WINDY ON MONDAY...WITH
MAXIMUM TEMPERATURES 30 TO 40 DEGREES COLDER THAN THEY WERE
SUNDAY. WEST TO NORTHWEST WINDS WILL BLOW AT 20 TO 30 MPH IN THE
MORNING...THEN DIMINISH IN THE AFTERNOON.
A STORM SYSTEM WILL BRING SEVERAL INCHES OF SNOW TO MUCH OF THE
REGION ON TUESDAY INTO TUESDAY NIGHT. ACCUMULATIONS OF 2 TO 5
INCHES ARE LIKELY.
ANOTHER STRONG LOW PRESSURE SYSTEM WILL IMPACT THE REGION LATE
THURSDAY AND ESPECIALLY THURSDAY NIGHT. THIS WINTER STORM MAY BRING
SIGNIFICANT FREEZING RAIN AND SNOW TO MUCH OF THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.
SHEETS/LE
In the hours before
Special weather statement, Dec 14, 2:10 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CST SUN DEC 14 2008
IAZ040>042-051>053-063>065-076-077-087-088-098-142200-
BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA-DUBUQUE IA-HENRY IA-IOWA IA-
JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LINN IA-VAN BUREN IA-
WASHINGTON IA-
210 PM CST SUN DEC 14 2008
...FREEZING RAIN AND SOME SLEET TO DEVELOP BETWEEN 1 AND 4 PM...
A FAST MOVING AND VERY STRONG ARCTIC FRONT WILL DROP TEMPERATURES 20 TO
30 DEGREES WITHIN A FEW HOURS OF PASSING. FREEZING RAIN WITH SOME
SLEET WILL DEVELOP AND WITH TEMPERATURES FALLING WELL BELOW FREEZING
AND GUSTY WEST WINDS OF 20 TO 35 MPH...MOST SURFACES WILL HAVE A COAT
OF ICE BY 4 PM. MOTORISTS ARE URGE TO PREPARE FOR WINTER WEATHER
DRIVING CONDITIONS ONCE THE RAIN BEGINS.
NICHOLS
Special weather statement, Dec 14, 3:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CST SUN DEC 14 2008
IAZ042-053-054-064>068-077-078-087>089-098-099-ILZ001-015-024-MOZ009-
010-150200-
CEDAR IA-CLARK MO-CLINTON IA-DES MOINES IA-DUBUQUE IA-HENRY IA-
JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-JONES IA-LEE IA-
LOUISA IA-MERCER IL-MUSCATINE IA-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
VAN BUREN IA-WASHINGTON IA-
350 PM CST SUN DEC 14 2008
...FREEZING RAIN AND SOME SLEET TO CONTINUE OR DEVELOP BETWEEN 4 AND 8
PM...
A FAST MOVING AND VERY STRONG ARCTIC FRONT IS DROPPING TEMPERATURES 20
TO 30 DEGREES WITHIN A FEW HOURS OF PASSING. FREEZING RAIN WITH SOME
SLEET WILL CONTINUE WEST OF THE MISSISSIPPI THROUGH 8 PM WITH ICE
AMOUNTS UP TO TWO TENTHS OF INCH EXPECTED. EAST OF THE MISSISSIPPI
RIVER...RAIN WILL CHANGE TO FREEZING RAIN AFTER 6 PM WITH ICE DEVELOPING
ON ROADS AND SURFACES BY 7 PM. AS TEMPERATURES FALL WELL BELOW FREEZING
AND COMBINE WITH GUSTY WEST WINDS OF 20 TO 35 MPH...MOST SURFACES WILL
HAVE A SIGNIFICANT COATING OF ICE BY 8 PM. MOTORISTS ARE URGE TO PREPARE
FOR WINTER WEATHER DRIVING CONDITIONS.
NICHOLS
Local storm report, Dec 14, 4:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM FREEZING RAIN CEDAR RAPIDS 41.97N 91.67W
12/14/2008 M0.10 INCH LINN IA TRAINED SPOTTER
ICE AND SLEET HAS STARTED TO ACCUMULATE ON ALL SURFACES.
&&
MIKEZLocal storm report, Dec 14, 4:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 PM CST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FREEZING RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
12/14/2008 M0.10 INCH LINN IA TRAINED SPOTTER
MAIN STREETS ARE STARTING TO ICE OVER.
&&
MIKEZSpecial weather statement, Dec 14, 4:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 PM CST SUN DEC 14 2008
ILZ002-007-009-016>018-025-026-034-035-150100-
BUREAU IL-CARROLL IL-HANCOCK IL-HENDERSON IL-HENRY IL-MCDONOUGH IL-
PUTNAM IL-STEPHENSON IL-WARREN IL-WHITESIDE IL-
431 PM CST SUN DEC 14 2008
...STRONG COLD FRONT MOVING THROUGH...
A STRONG COLD FRONT WILL SWEEP THE THROUGH AREA BY 6 PM. THE FRONT
WILL CAUSE TEMPERATURES TO FALL EXTREMELY FAST...WITH TEMPERATURES
FALLING 15 TO 20 DEGREES IN AN YOUR. BY 8 PM TEMPERATURES OVER MOST
OF THE AREA WILL BE AROUND FREEZING WITH NORTHWEST WINDS OF 20 TO 30
MPH.
SHOWERS MOVING NORTHEAST THROUGH THE AREA EARLY THIS EVENING WILL
CHANGE TO FREEZING RAIN AS TEMPERATURES REACH THE FREEZING MARK. THE
FREEZING RAIN WILL CONTINUE THROUGH THE EVENING AS TEMPERATURES FALL
THROUGH 20S. THIS WILL CAUSE ROADS TO BECOME ICE COVERED AND
SLIPPERY VERY QUICKLY.
IF YOU WILL BE OUT DRIVING THIS EVENING BE PREPARED FOR THE SUDDEN
ONSET OF MUCH COLDER AIR AND RAPIDLY CHANGING ROAD CONDITIONS.
DLF
Sleet, Lee
- When
- December 14, 5:00 PM CST to 7:20 PM CST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
Trained spotter measured sleet accumulations of 1/2 inch from thunderstorms at Fort Madison.
Sleet, Des Moines
- When
- December 14, 6:00 PM CST to 7:30 PM CST
- Where
- Des Moines forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
Burlington police officers measured sleet accumulations of one inch from thunderstorms.
Sleet, Scott
- When
- December 14, 6:00 PM CST to 7:30 PM CST
- Where
- Scott forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
At the National Weather Service Forecast Office at the Mount Joy Airport sleet accumulations of 1/2 inch from thunderstorms were measured.
- Sleet
- Sleet accumulating half an inch or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 14, 20081 death · 3 events
- Avalanche in Utah, December 14, 20081 death · 1 event
- High Wind in New Mexico, December 14, 2008$70,000 · 62 kt wind · 2 events
- Extreme Cold and Cold in Nebraska, December 14 to 15, 200837 events
- Extreme Cold in North Dakota, December 14 to 15, 200836 events
- High Wind in Texas, December 14, 2008$25,000 · 58 kt wind · 7 events
- Extreme Cold in South Dakota, December 14 to 15, 200826 events
- Blizzard and Winter Weather in South Dakota, December 14, 200824 events
- Blizzard and Winter Storm in Minnesota, December 14 to 15, 200824 events
- Extreme Cold in Nebraska, December 14 to 15, 200820 events
- Blizzard and Winter Storm in Michigan, December 14 to 16, 200816 events
- Cold in Wisconsin, December 14 to 16, 200813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143747, 143745, 143748.